South Carolina, 2005

Tornado and Damaging Winds in South Carolina, July 3, 2005

July 3, 2005 · NWS CAE · 3 events in 3 counties and zones

2 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$1,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 3, 12:10 PM EST, 0 minutes earlier.

Area forecast discussion, Jul 3, 12:10 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
110 PM EDT SUN JUL 3 2005

.SHORT TERM (TONIGHT)...
WEAK FRONTAL BOUNDARY ACROSS THE AREA THROUGH THIS EVENING...WILL
BECOME FOCUS FOR NUMEROUS SHOWERS AND THUNDERSTORMS AS LOW LEVEL
CONVERGENCE INCREASES. SURFACE CHART SHOWS FRONT ACROSS CENTRAL MIDLANDS
NEAR CAE TO NORTH OF AGS. SOUNDINGS SHOW LOTS OF LOW TO MID LEVEL
MOISTURE ACROSS THE AREA. PRECIP WATERS ABOVE 2.00 INCHES. AIRMASS
EAST AND SOUTH OF CAE MODERATE TO STRONG INSTABILITY WITH LI
AROUND -7. CAPES AROUND 3500 J/KG. SURFACE THETA-E RIDGE EXTENDING
NORTH FROM LOW COUNTRY ACROSS EASTERN MIDLANDS. MID LEVEL SHORT
WAVE APPROACHING FROM EASTERN ALABAMA SHOULD MOVE ACROSS THE AREA
THIS EVENING. THUNDERSTORMS DEVELOPING NOW IN EAST CENTRAL GEORGIA
AHEAD OF SHORT WAVE. MID LEVEL DRYING NOTICED ON WATER VAPOR MAY
ENHANCE DOWNDRAFTS...BUT MAIN THREAT LOCALIZED HEAVY RAIN WITH
SLOW MOVING STORMS. WILL CONTINUE CURRENT FORECAST OF LIKELY POPS
THIS EVENING THEN DIMINISHING LATE EVENING/OVERNIGHT. FRONT
REMAINS ACROSS REGION MONDAY INTO TUESDAY...WEAK AREAS OF LOW
PRESSURE MOVING ALONG FRONT MAY ENHANCE CONVECTION...ESPECIALLY IN
THE AFTERNOON. SHORT WAVES HARD TO TIME. LOW LEVEL MOISTURE
THROUGH PERIOD. ETA BUFKIT DATA SHOWS MID LEVEL DRYING
MONDAY...AND INCREASING INSTABILITY. PREFER HIGHER MAV GUIDANCE
WITH LITTLE CHANGE IN AIRMASS FOR MONDAY. LOW LEVEL WARM AIR
ADVECTION TUESDAY AND MOISTURE ADVECTION LATE...WILL CONTINUE
CHANCE POPS...MAINLY AFTERNOON/EVENING.

&&

.LONG TERM (MONDAY THROUGH SUNDAY)...
CONTINUED THREAT OF AFTERNOON CONVECTION THROUGH MOST OF
EXTENDED PERIOD. AMPLIFYING UPPER TROUGH IN THE EAST
WEDNESDAY/THURSDAY WITH COLD FRONT APPROACHING FROM THE WEST.
WILL CONTINUE CHANCE POPS THROUGH FRIDAY. LOWER CHANCES NEXT
WEEKEND AS FRONT POSSIBLY MOVES SOUTH OF THE AREA. TEMPERATURES
NORMAL FOR THIS TIME OF YEAR.

&&

.AVIATION...
HEATING AND CONVERGENCE ASSOCIATED WITH THE DIFFUSE FRONT EXTENDING
THROUGH THE FORECAST AREA WILL CONTINUE TO HELP CAUSE SCATTERED
TO NUMEROUS THUNDERSTORMS THIS AFTERNOON AND EVENING WITH IFR
CONDITIONS. EXPECT VFR CONDITIONS AWAY FROM THUNDERSTORMS. HIGH
LOW-LEVEL MOISTURE AND DIURNAL COOLING SUPPORTS IFR CEILINGS LATE
TONIGHT AND EARLY MONDAY MORNING.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

AWP...SHORT/LONG TERM.
RJL...AVIATION.
Hazardous weather outlook, Jul 3, 5:10 AM EST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
610 AM EDT SUN JUL 3 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
041015-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
610 AM EDT SUN JUL 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH
CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA..

.DAY ONE...TODAY AND TONIGHT

HERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREAT WILL BE STRONG DAMAGING WIND GUSTS...HAIL
AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.

The radar

The Columbia radar (KCAE), 103 km away, was scanning. The volume nearest the first event began at 17:10 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Clarendon

When
July 3, 12:10 PM EST
Where
Clarendon County, Foreston
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
33.633, -80.067

Highway Dept. reported several trees down in and around Foreston.

Thunderstorm Wind, Saluda

When
July 3, 2:30 PM EST
Where
Saluda County, Saluda
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.000, -81.767

Sheriff reported trees and powerlines down in Saluda.

Tornado, Newberry

When
July 3, 3:20 PM EST to 3:21 PM EST
Where
Newberry County, 1 mi SW of Newberry
Rating
F1
Path length
0.5 mi
Path width
75 yd
Property damage
$15,000
Crop damage
$1,000
Reported by
NWS STORM SURVEY
Coordinates
34.267, -81.633

Storm Survey found an F! tornado completely destroyed a modular building and took down trees and powerlines at SC121 and Belfast road. A wheat field was also laid flat by the tornado.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2005Every state in 2005This day in weather historyThe tornado archive for South Carolina, 2005Warnings in South Carolina, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5452304, 5452305, 5452306.